Try it
Pharmacology · Cardiovascular drugs: clonidine withdrawal
Sample itemA 54-year-old man on clonidine 0.2 mg three times a day ran out of tablets 2 days ago. He now has a pounding headache, sweating and palpitations with a blood pressure of 210/120 mmHg. What is the most appropriate step?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Restart clonidine and taper slowly later
Clonidine stimulates central alpha-2 receptors and reduces sympathetic outflow. Abrupt stopping releases this restraint and causes a rebound surge of catecholamines. Restarting the drug treats it, and phentolamine or labetalol can be used for severe cases. Beta-blocker alone is hazardous because unopposed alpha stimulation can worsen hypertension.
Option by option
A. Give propranolol alone
Beta-blockade alone leaves alpha vasoconstriction unopposed and can raise the blood pressure further.
B. Restart clonidine and taper slowly later (correct)
Correct. Re-establishing alpha-2 agonism quells the rebound sympathetic surge.
C. Observe without treatment
A pressure of 210/120 mmHg with symptoms from rebound needs treatment.
D. Give intravenous furosemide
A diuretic does not address catecholamine excess in this volume-normal patient.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?